New Jersey, 2004

Winter Storm and Winter Weather in New Jersey, January 27 to 28, 2004

January 27 to 28, 2004 · NWS PHI · 21 events in 21 counties and zones

The combination of a high pressure system over nearby Canada and a pair of low pressure systems - one that moved into the Great Lakes before dissipating and another that formed over the Virginia coastal waters gave New Jersey a wintry mix of freezing rain, sleet and snow. Heavy snow fell across the northern half of New Jersey.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a high pressure system over nearby Canada and a pair of low pressure systems - one that moved into the Great Lakes before dissipating and another that formed over the Virginia coastal waters gave New Jersey a wintry mix of freezing rain, sleet and snow. Heavy snow fell across the northern half of New Jersey. Some spotty light freezing drizzle or freezing rain fell throughout most of the day on the 27th. The only exception was in Atlantic, Cape May and Cumberland Counties where temperatures rose above the freezing mark. During the late afternoon as a low pressure system was forming over the Virginia coastal waters, precipitation intensity increased and heavier freezing rain and sleet began falling across the area. The exception was in far northwest New Jersey where precipitation started and continued as mainly snow. As colder air moved in from the north, the wintry mix changed to all snow in central and southwest New Jersey between 6 p.m. and 9 p.m. EST (From the northwest to the southeast). In Atlantic, Cape May and Cumberland Counties, the rain changed to snow between 8 p.m. and 10 p.m. EST. The heaviest snow fell across the state between 7 p.m. EST on the 27th and 1 a.m. EST on the 28th. Snowfall rates were averaging one to two inches per hour during the heavier snow in northern New Jersey. The snow ended from south to north between 1 a.m. and 10 a.m. EST. Accumulations averaged between 5 and 10 inches in the northern half of the state and 2 to 5 inches in the southern half of the state. Untreated roads were slippery and numerous accidents occurred. There were many spin out accidents. During the freezing drizzle on the morning of the 27th in Burlington County, five cars skidded into each other in the southbound lanes of the New Jersey Turnpike. A couple skidded off the road and one overturned. A female passenger in the car died. The following day, a 48-year-old Mount Laurel (Burlington County) man died of a heart attack while shoveling the snow. Many schools dismissed early on the 27th and many schools were closed in the northern half of the state on the 28th. Drifting snow hampered road crews in the northern half of the state. Specific accumulations included 11.5 inches in Butler (Morris County), 11.2 inches in Marcella (Morris County), 9.8 inches in Sparta (Sussex County), 9.0 inches in Vernon (Sussex County), 8.3 inches in Parsippany (Morris County), 8.0 inches in Morristown (Morris County), 7.5 inches in Wantage (Sussex County), 7.3 inches in Morris Plains (Morris County), 7.0 inches in North and South Brunswick (Middlesex County) and Blairstown and Hackettstown (Warren County), 6.2 inches in Belvidere (Warren County), 5.9 inches in Pottersville (Somerset County), 5.8 inches in Manasquan (Monmouth County) 5.5 inches in West Amwell Township (Hunterdon County) and Clarksburg (Monmouth County), 5.0 inches in Flemington (Hunterdon County), 4.8 inches in Hamilton Square (Mercer County), 4.5 inches in Mount Holly (Burlington County) and Belle Mead (Somerset County), 4.0 inches in Princeton, 3.5 inches in Beachwood (Ocean County), 3.4 inches in Maple Shade (Burlington County), 3.0 inches in Bridgeton (Cumberland County) and Turnersville (Gloucester County), 2.4 inches in Hammonton (Atlantic County), 2.2 inches in Somerdale (Camden County), 2.0 inches in Lindenwold (Camden County), Pennsville (Salem County), Glassboro (Gloucester County) and Seabrook (Cumberland County) and 1.5 inches at the Atlantic City International Airport.While the first low pressure system was heading off the North Carolina coast around sunrise on the 26th, another low pressure system was already in Arkansas. This low pressure system moved northeast into the lower Ohio Valley during the afternoon of the 26th and reached Ohio around sunrise on the 27th. The low moved north into Michigan during the afternoon of the 27th and remained nearly stationary as it slowly weakened during the evening and overnight. This low pressure system brought a wedge of warmer air aloft across the region. What made precipitation fall as either freezing rain or sleet was a large high pressure system over nearby Canada that fed cold air south near the surface. This high pressure system's influence weakened in southeastern New Jersey where temperatures managed to rise above the freezing mark during the daylight hours and early evening on the 27th. During the late afternoon of the 27th, a second low pressure system formed over the Virginia coastal waters. By 7 p.m. EST when it was located near the Virginia Capes, its central pressure was already as strong as the Michigan low pressure system. The Virginia low pressure system moved northeast and intensified and by 1 a.m. EST on the 28th, was located about 120 miles east of Atlantic City, New Jersey and by 7 a.m. EST it was about 240 miles east of Atlantic City, New Jersey. As this second low pressure system intensified and its upper air support moved across the Middle Atlantic States, precipitation intensity increased further and the precipitation changed to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 27, 3:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 27, 3:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST TUE JAN 27 2004

.DISCUSSION...
MADE A FEW CHGS TO THE WRNG/ADVY LANDSCAPE.

FM PHL E AND SE...LWRD SRN STRIP OF WRNGS TO ADVYS...BASED ON LWR
QPF FCST. WL STILL BE A MIXED PCPN MESS...BUT NOT ENOUGH OF ONE TO
JUSTIFY WRNG. FTHR N...CONTD WRNGS. WENT 4 TO 7 INCHES IN NWRN 8
CTYS...AND 3 TO 5 INCHES WITH AN EARLY MIX ACRS CNTRL NJ AND NW PHL
SUBURBS.

KEPT/ADDED ADVY IN OUR LWR MD EASTERN SHORE...IN CNTRL DE...AND IN
CUMBERLAND AND ATLANTIC CTYS NJ FOR MXD PCPN IN THE ERY EVE. TEMPS
IN SOME SPOTS STILL AT OR JUST BLO FRZG...AND DECIDED TO PLAY IT
SAFE.

AS CSTL SYS MOVES OFF TO THE NE...WNDS SHOULD FLIP ARND TO THE NW
AND CHG EVERYTHING BACK TO SNW BFR IT ENDS.

SOME LINGERING SNW SHWRS/FLRYS FM PHL AREA N WED. NXT SYS FOR LATE
THU NGT AND FRI LOOKS WEAKER...WITH FOLLOWUP SYS BY MON.

NO CHGS ON THE MARINE.

ZONES SHOULD FLY IN A FEW MINS. UPDATED WSW ALREADY SENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINT STM WRNG THRU TNGT 54>55,60>62,67>69.
     WINT WX ADVY THRU TNGT 70>71.
NJ...WINT STM WRNG THRU TNGT 1,7>10,12,15.
     WINT WX ADVY THRU TNGT 13,14,16>20,26.
     WINT WX ADVY INTO THIS EVE 21,22,25.
DE...WINT STM WRNG THRU TNGT 1.
     WINT WX ADVY INTO THIS EVE 2.
MD...WINT STM WRNG THRU TNGT 8,12.
     WINT WX ADVY INTO THIS EVE 15,19,20.
MARINE...GALE WRNG CST AND LWR DE BAY. SML CRAFT ADVY UPR DE BAY.

KRAUS
Hazardous weather outlook, Jan 27, 6:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST TUE JAN 27 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-271300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
600 AM EST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND NORTHERN NEW
JERSEY FOR 5 TO 10 INCHES OF SNOW AND SLEET ACCUMULATION.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE TODAY...AND A WINTER
STORM WATCH IS IN EFFECT FOR TONIGHT...FOR THE AREA NEAR THE
INTERSTATE 95 CORRIDOR. SOME ICE ACCRUAL AND SOME MODEST SNOW
ACCUMULATION...LESS THAN AN INCH...IS EXPECTED TODAY. SIGNIFICANT ICE
ACCRUAL MAY OCCUR TONIGHT BEFORE RAIN...SLEET OR FREEZING RAIN
CHANGES TO SNOW AND ACCUMULATES 1 TO 3 INCHES BY DAYBREAK.

GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...

GALES ARE EXPECTED ALONG THE COAST AND LOWER DELAWARE BAY ON
WEDENSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 8 winter storm. Local standard time, as filed.

Winter Weather, Camden

When
January 27, 4:00 PM EST to January 28, 6:00 AM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
January 27, 4:00 PM EST to January 28, 6:00 AM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
January 27, 4:00 PM EST to January 28, 7:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
January 27, 5:00 PM EST to January 28, 8:00 AM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
January 27, 5:00 PM EST to January 28, 8:00 AM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 27, 5:00 PM EST to January 28, 9:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 27, 5:00 PM EST to January 28, 7:00 AM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
January 27, 5:00 PM EST to January 28, 4:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
January 27, 5:00 PM EST to January 28, 7:00 AM EST
Where
Western Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Eastern Monmouth

When
January 27, 6:00 PM EST to January 28, 8:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
January 27, 6:00 PM EST to January 28, 8:00 AM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 27, 6:00 PM EST to January 28, 8:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
January 27, 6:00 PM EST to January 28, 10:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Storm, Western Monmouth

When
January 27, 6:00 PM EST to January 28, 8:00 AM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
January 27, 6:00 PM EST to January 28, 7:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
January 27, 6:00 PM EST to January 28, 12:00 AM EST
Where
Salem forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
January 27, 8:00 PM EST to January 28, 2:00 AM EST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Western Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
January 27, 10:00 PM EST to January 28, 3:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
January 27, 10:00 PM EST to January 28, 3:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
January 27, 10:00 PM EST to January 28, 3:00 AM EST
Where
Western Cape May forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5385441, 5385446, 5385448, 5385320, 5385323, 5385439, 5385447, 5385450, 5385453, 5385319, 5385321, 5385322, 5385438, 5385440, 5385445, 5385449, 5385442, 5385451, 5385443, 5385444, 5385452.